Hail, Saline
- When
- May 6, 6:01 PM CST
- Where
- Saline County, 1.48 mi SSW of Tobias
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.400, -97.340
A storm system moving through the central plains allowed for low pressure to develop over the high Plains, and a warm front to lift north into the northern Plains. Thunderstorms developed during the early afternoon along a sharping dry line over central Plains and moved northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A storm system moving through the central plains allowed for low pressure to develop over the high Plains, and a warm front to lift north into the northern Plains. Thunderstorms developed during the early afternoon along a sharping dry line over central Plains and moved northeast. Moisture and thunderstorms moved into eastern Nebraska and southwest Iowa during the late afternoon hours. As shear increased during the evening isolated severe weather was observed over southeast Nebraska, mainly in the form of strong winds and 1 EF1 tornado. Although isolated severe weather occurred, training thunderstorms resulting in extremely heavy rainfall and flash flooding across many areas of southeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 2:32 PM CST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 332 PM CDT WED MAY 6 2015 .SHORT TERM...(TONIGHT THROUGH SATURDAY) ISSUED AT 306 PM CDT WED MAY 6 2015 SEVERE STORMS HAVE FIRED ACROSS NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA THIS AFTERNOON ALONG A WARM FRONT THAT EXTENDS EASTWARD FROM A SURFACE LOW ACROSS THE FRONT RANGE. UPPER TROUGH MOVING THROUGH NORTH CENTRAL NEBRASKA HAD 30 TO 60 METER HEIGHT FALLS ASSOCIATED WITH IT...COUPLED WITH A VERY MOIST ATMOSPHERE WITH 1.2 TO 1.5 INCHES OF PW...SHOULD CONTINUE TO SEE STORMS EXPAND EAST NORTHEAST THROUGH THE EVENING INTO EASTERN NEBRASKA AND EVENTUALLY IN WESTERN IOWA AFTER MIDNIGHT. A TORNADO WATCH WAS ISSUED FOR A SMALL PORTION OF OUR FORECAST AREA IN SOUTHEAST NEBRASKA FOR ACTIVITY THAT MAY EVENTUALLY MOVE INTO THE AREA...AND ADDITIONAL WATCHES MAY BE NEEDED THROUGH THE EVENING FURTHER NORTH AND EAST FROM THE EXISTING WATCH...ESPECIALLY ACROSS EASTERN NEBRASKA. MODEL QPFS ARE ALSO QUITE HEALTHY ACROSS A GOOD PORTION OF THE AREA WITH 1 TO 2 INCHES FORECAST. WPC IS ALSO CONCERNED WITH POSSIBLE TRAINING OF STORMS LATER IN THE EVENING WHICH COULD ENHANCE RAINFALL TOTALS. FOR NOW WILL MENTION LOCALLY HEAVY RAIN...BUT WILL HOLD OFF ON ANY WATCHES UNLESS AMOUNTS BECOME EXCESSIVE. LINGERING SHOWERS AND ISOLATED STORMS COULD OCCUR THURSDAY MORNING AS THE WAVE CONTINUES TO EXIT THE REGION. THERE COULD ACTUALLY BE A SEVERAL HOUR DRY PERIOD LATER THURSDAY MORNING AND AFTERNOON AS A COLD FRONT BEGINS TO PUSH INTO THE AREA. TEMPS AHEAD OF THE FRONT PUSH IN TO THE MID 70S...AND COULD DEVELOP STORMS AGAIN BY MID TO LATE AFTERNOON ALONG THE FRONTAL BOUNDARY WITH SEVERE STORMS POSSIBLE. STORMS THEN CONTINUE ALONG THE FRONT THURSDAY EVENING AS IT CONTINUES TO MOVE ALONG/SOUTH OF I80. WILL HAVE TO MONITOR FOR POTENTIAL HEAVY RAIN WITH THOSE STORMS AS WELL SINCE RAINFALL WILL BE FALLING ALONG AND AREA THAT GETS A CONSIDERABLE SOAKING TONIGHT. THE FRONT THEN PUSHES SOUTH INTO KANSAS AND MISSOURI FOR FRIDAY BUT THERE REMAINS A CHANCE OF SHOWERS ALONG THE KS/NE BORDER REGION THAT COULD EVEN LINGER INTO SATURDAY. .LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 306 PM CDT WED MAY 6 2015 THE BEGINNING OF THE PERIOD SHOULD BE ACTIVE WITH ANOTHER STRONG UPPER LOW MOVING OUT OF THE FOUR CORNERS REGION TO THE FRONT RANGE...WHICH INDUCES LEE CYCLOGENESIS AND ANOTHER WARM FRONT LIFTING NORTHWARD THROUGH THE AREA. THIS SHOULD RESULT IN WIDESPREAD THUNDERSTORMS SATURDAY NIGHT WITH ADDITIONAL HEAVY RAINFALL AND POTENTIAL SEVERE WEATHER. RAIN LINGERS INTO SUNDAY MORNING AT LEAST. SUNDAY AFTERNOON IS PROBLEMATIC. WE WILL LIKELY BE IN THE WARM SECTOR AHEAD OF THE FRONT...AND UNCERTAIN IF WE WILL CONVECT ALONG IT...OR PERHAPS AHEAD OF IT EAST OF OUR AREA. THEN DEFORMATION/WRAP AROUND PRECIP AFFECTS AT LEAST THE NORTHERN FORECAST AREA SUNDAY NIGHT...WITH LINGERING SHOWERS ON MONDAY. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1227 PM CDT WED MAY 6 2015 VARIABLE CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH OCCASIONAL THUNDERSTORMS. THUNDERSTORMS APPEAR MORE LIKELY AFTER 00Z WITH POTENTIAL FOR SEVERE STORMS THROUGH 06Z THEN HEAVY RAIN 06Z-12Z. STRONG SOUTHERLY FLOW EXPECTED THROUGH 12Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DEWALD LONG TERM...DEWALD AVIATION...FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 533 PM CDT WED MAY 6 2015 NEZ065-066-078-088-089-071245- SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE- 533 PM CDT WED MAY 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING. LARGE HAIL...DAMAGING WINDS...TORNADOES AND VERY HEAVY RAINFALL WILL BE POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM. THUNDERSTORMS CONTINUE OVERNIGHT AND TAPER OFF BY DAYBREAK THURSDAY. THERE SHOULD BE A BREAK IN THE WEATHER LATER THURSDAY MORNING AND EARLY THURSDAY AFTERNOON...BUT ADDITIONAL STRONG AND POSSIBLY SEVERE STORMS MAY DEVELOP LATE THURSDAY AFTERNOON AND CONTINUE THROUGH THURSDAY EVENING AS A COLD FRONT MOVES INTO THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY...BUT SEVERE STORMS ARE NOT EXPECTED DURING THIS TIME. MORE STORMS WITH HEAVY RAIN AND POSSIBLE SEVERE WEATHER COULD OCCUR SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED YET TONIGHT. NEZ016-017-030>034-042>045-050>053-067-068-090>093-071245- ANTELOPE-PIERCE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX- DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-CASS-OTOE-JOHNSON- NEMAHA-PAWNEE-RICHARDSON- 533 PM CDT WED MAY 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY THUNDERSTORMS SHOULD INCREASE IN COVERAGE ACROSS THE REGION TONIGHT. STRONG STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...BUT LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. STORMS CONTINUE OVERNIGHT AND TAPER OFF THURSDAY MORNING. THERE WILL LIKELY BE A BREAK IN THE WEATHER LATER THURSDAY MORNING AND EARLY AFTERNOON...BUT ADDITIONAL STRONG AND POSSIBLY SEVERE STORMS MAY DEVELOP LATE THURSDAY AFTERNOON AND CONTINUE THROUGH THURSDAY EVENING AS A COLD FRONT MOVES INTO THE REGION...MAINLY ALONG AND SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY...BUT SEVERE STORMS ARE NOT EXPECTED DURING THIS TIME. MORE STORMS WITH HEAVY RAIN AND POSSIBLE SEVERE WEATHER COULD OCCUR SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED YET TONIGHT. IAZ043-055-056-069-079-080-090-091-NEZ011-012-015-018-071245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-WAYNE- 533 PM CDT WED MAY 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY THUNDERSTORMS SHOULD INCREASE IN COVERAGE ACROSS THE REGION TONIGHT. LOCALLY HEAVY RAINFALL WILL WILL BE THE MAIN THREAT. STORMS CONTINUE OVERNIGHT AND TAPER OFF THURSDAY MORNING. THERE WILL LIKELY BE A BREAK IN THE WEATHER LATER THURSDAY MORNING AND EARLY AFTERNOON...BUT ADDITIONAL STRONG AND POSSIBLY SEVERE STORMS MAY DEVELOP LATE THURSDAY AFTERNOON AND CONTINUE THROUGH THURSDAY EVENING AS A COLD FRONT MOVES INTO THE REGION...MAINLY ALONG AND SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY...BUT SEVERE STORMS ARE NOT EXPECTED DURING THIS TIME. MORE STORMS WITH HEAVY RAIN AND POSSIBLE SEVERE WEATHER COULD OCCUR SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TONIGHT. DEWALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 633 PM CDT WED MAY 6 2015 NEZ065-078-088-070000- JEFFERSON NE-SEWARD NE-SALINE NE- 633 PM CDT WED MAY 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SALINE...NORTHWESTERN JEFFERSON AND SOUTHERN SEWARD COUNTIES UNTIL 700 PM CDT... AT 630 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER FRIEND...OR 23 MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE...FRIEND...BEAVER CROSSING...CORDOVA... UTICA...GOEHNER. OTHER STORMS MOVING OUT OF THAYER COUNTY COULD AFFECT LOCATIONS AROUND AND NORTH OF TOBIAS. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 369 AND 382. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHEASTERN NEBRASKA. LAT...LON 4035 9719 4035 9737 4094 9734 4092 9700 TIME...MOT...LOC 2330Z 208DEG 29KT 4062 9730 MILLER
The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
5 flash flood, 4 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.
The emergency manager relayed a report of a spotter estimated wind gust to 60 mph.
A survey from the emergency manager indicated an area of damaging winds in southwest Jefferson County. Damage included minor outbuilding damage, power lines downed, and center irrigation pivots overturned. The damage appears to have been caused by rear-flank downdrafts.
Extremely heavy rainfall of 5 to 10 inches occurred across the northern half of Jefferson County. This led to flash flooding across a large part of the northern half of the county with numerous road closures reported.
Rainfall of 3 to 7 inches fell across a large portion of Lancaster County. Numerous reports of flash flooding were received, especially in and around the city of Lincoln. There were a large number of flooded streets as well as a few water recuse that took place.
An area of wind damage was surveyed to the northwest of the city of Beatrice. This damage appeared to be straight-lined in nature and consisted on tree branches from 1 to 3 inches in diameter and minor shed damage.
A damage survey indicated a weak tornado developed near Cortland and traveled to the northeast. Damage in Cortland and surrounding areas of Gage County consisted of large tree branches and some minor shed damage. This tornado then continued into Lancaster County.
This tornado continued from Gage County into Lancaster County. The damage along the path of the tornado was generally minor and consisted of outbuildings, large tree branches, and downed power lines. The tornado appeared to reach its maximum intensity along Princeton Road and between 38th and 54th streets. Here several farmsteads were impacted where roof damage to homes was noted, and high-tension power lines were downed.
An area of wind damage was surveyed and appeared to be caused by straight-lined winds. The damage consisted of some minor outbuilding damage, large tree limbs down, and center irrigation pivots overturned.
Rainfall of 6 to 10 inches across the county lead to significant flash flooding. In addition to street flooding in the communities of Wilber, De Witt, and Western, State highways 103 and 41 were also closed due to water over the road. At least one water rescue was performed due to the flooding.
The heavy rainfall continued across Lancaster County and allowed for flash flooding to continue well into the night. The flash flooding included along the Beal Slough Creek and continued street flooding.
The emergency manager reported that flash flooding continued as heavy rainfall continued during the overnight. The flooding destroyed a bridge along state highway 15 in northern Jefferson County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566230, 566236, 566233, 566354, 566364, 566239, 566237, 566238, 566240, 566231, 566363, 566365, 566366.